Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 59, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 9, 2007, 5:34 PM CDT for Osage County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2007, 5:34 PM CDT (22:34 UTC)
- Expired
- Jul 9, 2007, 6:04 PM CDT
- In force
- 30 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Osage County, KS
The radar
The Topeka radar (KTWX), 42 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.6 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1843 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1163 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -73 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 092235
SVRTOP
KSC139-092315-
/O.NEW.KTOP.SV.W.0059.070709T2234Z-070709T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
534 PM CDT MON JUL 9 2007
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN OSAGE COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 615 PM CDT
* AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
SOUTHWEST OF BURLINGAME...OR ABOUT 25 MILES NORTHEAST OF EMPORIA...
MOVING NORTHEAST AT 5 MPH.
* LOCATIONS IMPACTED INCLUDE...
BURLINGAME...
SCRANTON...
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 156 AND 165.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
IF YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS.
DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE
LIKELY IN SEVERE THUNDERSTORMS.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3886 9565 3863 9586 3865 9594 3869 9595
3870 9594 3886 9594 3886 9592 3886 9565
$$1 follow-up statement
000
WWUS53 KTOP 092304
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
604 PM CDT MON JUL 9 2007
KSC139-092314-
/O.CAN.KTOP.SV.W.0059.000000T0000Z-070709T2315Z/
OSAGE-
604 PM CDT MON JUL 9 2007
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN OSAGE COUNTY HAS
BEEN CANCELLED...
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 156 AND 165.
AT 604 PM CDT...NATIONAL WEATHER SERVICE RADAR AND COUNTY OFFICIALS
INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD
WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN
CANCELLED.
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3886 9565 3863 9586 3865 9594 3869 9595
3870 9594 3886 9594 3886 9592 3886 9565
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:30 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 9, 3:30 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 330 PM CDT MON JUL 9 2007 .DISCUSSION... FAIRLY WEAK NORTHWEST FLOW IS THE RULE ALOFT TODAY WITH A MESOSCALE CONVECTIVE VORTEX OVER NORTHWEST KANSAS MAKING ITS WAY SOUTHEAST TODAY. A WEAK BOUNDARY HAS SETTLED ACROSS THE AREA...FROM ROUGHLY STJ TO DDC EARLY THIS AFTERNOON. LOW LEVEL MOISTURE IS QUITE ROBUST WITH 20Z DEWPOINTS STILL IN THE MID 60S TO LOWER 70S. INSOLATION HAS BEEN TEMPERED BY DEBRIS CIRRUS...BUT HAS BEEN ENOUGH TO BRING MIXED LAYER CAPE VALUES INTO THE 1500-3000 J/KG RANGE. CONVECTION HAS BEEN MORE FOCUS AHEAD OF THE MCV...BUT HAS ALSO BEEN MORE SCATTERED TO ITS EAST AND SOUTH...WITH SOME BETTER COVERAGE ALONG THE WEAK BOUNDARY. EXPECTING THE BEST COVERAGE OF PRECIPITATION TO BE NEAR THE MCV THROUGH THE NIGHT...WHICH WOULD BE IN THE SOUTHWEST TO SOUTHERN ZONES...BUT STILL SHOULD SEE SCATTERED CONVECTION NEARLY ANYWHERE THIS EVENING UNTIL DIURNAL COOLING INCREASES CONVECTIVE INHIBITION TO A POINT WHERE WEAK SURFACE CONVERGENCE WITH THE WEAKENING BOUNDARY AND SHALLOW CONVECTIVE COLD POOLS ARE UNABLE TO BE OVERCOME. MAY SEE A FEW BRIEFLY SEVERE PULSE STORMS IN THE WEAKLY SHEARED ENVIRONMENT THROUGH MID EVENING...BUT THE MAIN CONCERN APPEARS TO BE HEAVY RAINS. SLOW STORM MOTIONS AND MODERATE AMOUNTS OF MOISTURE MAY LEAD TO LOCALIZED FLOODING PROBLEMS. HARD TO PIN DOWN ANY LOCATION THAT IS MORE LIKELY TO HAVE FLOODING WITH STORM SCALE FEATURES LIKELY TO OVERCOME THE WEAK SYNOPTIC FORCING. MODELS ALSO SHOWING SOME ISENTROPIC LIFT SIGNALS OVERNIGHT WHICH MAY CAUSE WIDESPREAD PRECIPITATION TO PERSIST...BUT THESE MAY AT LEAST IN PART BE DUE TO CONVECTIVE FEEDBACK ISSUES. THE NEXT MORE SIGNIFICANT COLD FRONT IS ON TRACK TO REACH THE NORTHERN ZONES LATE TUESDAY MORNING...THEN PUSH INTO THE I-70 CORRIDOR BY LATE AFTERNOON. MOISTURE STILL LOOKS RATHER PLENTIFUL IN THE LOW LEVELS FOR MORE ASSOCIATED PRECIPITATION...BUT INSOLATION AND LARGE SCALE LIFT ARE IN QUESTION YET PENDING THE LOCATION AND EXPANSE OF MCV-RELATED PRECIPITATION TO THE SOUTH. HAVE KEPT CHANCE POPS IN PLACE FOR MAINLY THE AFTERNOON FOR NOW. INCREASING NORTHWEST FLOW SHOULD BRING HEAVY RAIN CONCERNS BELOW THOSE OF TODAY...BUT MAY BRING MORE ORGANIZATION AND PERSISTENCE TO THE STORMS. SEVERAL FEATURES OF CONCERN IN THE LATER PERIODS BEYOND TMRW. HAVE TO FIRST CONSIDER RESIDUAL CHANCE FOR SHOWERS EARLY TMRW EVENING. LATEST MODEL GUIDANCE A BIT FASTER WITH PUSH OF DRYER AIR AND SO HAVE SHAVED POPS BACK TMRW EVENING WITH NOTHING AFTER MIDNIGHT. DRYER AIR SETTLES IN ON WEDNESDAY BUT ANOTHER WAVE THAT MODELS HANDLE SIMILARLY APPCHS AREA LATER WEDNESDAY NIGHT INTO THURSDAY. HAVE INTRODUCED SOME LOW END POPS THAT TIME PERIOD. TEMPERATURES TRICKY FOR THURSDAY AS WELL GIVEN QUESTION ABOUT AMOUNT OF CLOUD COVER EXPECTED. COULD POSSIBLY BE A LITTLE COOLER THAN CURRENT FCST BUT WILL LEAVE STATUS QUO FOR NOW. FINAL CONCERN IS RETURN OF WARMER AIR EARLY NEXT WEEK AND POTENTIAL FOR MORE CONVECTION. MAIN ISSUE THERE IS WHETHER ANOTHER WAVE CAN BREAK THROUGH RIDGE AND INCREASE THREAT FOR PCPN AS WARM AIR RETURNS. HOWEVER, GIVEN UNKNOWNS THAT FAR OUT IN TIME, WOULD PREFER TO HOLD OFF WITH PCPN CHCS FOR NOW BUT GO WITH WARMING AS SUGGESTED BY HPC. DEW POINTS LOWERED A BIT ON WEDNESDAY WITH A BIT FURTHER SOUTHWARD PUSH OF DRYER AIR. WITH NEXT PUSH OF DRYER AIR BEHIND WAVE ON THURSDAY, MADE SOME CHANGES IN WIND VECTORS TO INDICATE A MORE DISTINCT FRONTAL PASSAGE THAN EARLIER DEPICTED. ANY OTHER CHANGES TO FORECAST WERE COSMETIC RELATIVE TO EARLIER GRIDS. && AVIATION... MAIN CONCERN IS CONVECTION TIMING AND PERSISTENCE...WHICH IS DIFFICULT AT BEST TODAY. HAVE MAINLY GONE WITH PEAK HEATING TIMES FOR NOW WITH A FEW FORCING MECHANISMS IN PLACE. ONCE ANY THUNDERSTORMS FORM...MESOSCALE PROCESSES WILL PLAY A LARGE ROLE IN LONGEVITY OF THEIR EFFECT ON THE TERMINALS AND ROUTES...BUT APPEARS OVERNIGHT TIME SHOULD SEE A DOWNTURN IN ACTIVITY...THOUGH WILL NEED TO WATCH FOR INCREASING LOW LEVEL WINDS WITH THE NEXT FRONT. HAVE SUGGESTED SOME MVFR CEILINGS AT MHK WITH WARM AIR ADVECTION AND MOISTURE BETTER IN THIS AREA TUESDAY MORNING. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 9, 3:59 PM CDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 359 PM CDT MON JUL 9 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-102100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 359 PM CDT MON JUL 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS OVER ALL THE AREA TONIGHT. SOME OF THE STORMS WILL BE SLOW MOVING AND COULD PRODUCE ISOLATED VERY HEAVY RAIN. A SEVERE STORM WITH LARGE HAIL AND GUSTY WINDS CAN NOT BE RULED OUT...MAINLY BEFORE SUNSET. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE CHANCES FOR THUNDERSTORMS WILL CONTINUE OVER ALL THE AREA ON TUESDAY BUT WILL BE ENDING FROM NORTH TO SOUTH TUESDAY EVENING. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS LATE WEDNESDAY NIGHT INTO THURSDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
In the hours before
Special weather statement, Jul 9, 2:20 PM CDT, 3 hours 14 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 220 PM CDT MON JUL 9 2007 KSZ021-035-092000- CLAY-DICKINSON- 220 PM CDT MON JUL 9 2007 THROUGH 300 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 5 MPH ACROSS SOUTHERN CLAY AND FAR NORTHERN DICKINSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Jul 9, 4:20 PM CDT, 1 hour 14 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 420 PM CDT MON JUL 9 2007 KSZ036-037-092145- GEARY-MORRIS- 420 PM CDT MON JUL 9 2007 THROUGH 445 PM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 5 MPH ACROSS PORTIONS OF GEARY AND MORRIS COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE GEARY COUNTY STATE PARK AND SOUTHERN JUNCTION CITY. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 291 AND 300 COULD ALSO BE AFFECTED.
Local storm report, Jul 9, 4:33 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
433 PM CDT MON JUL 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM HAIL 2 SW TOPEKA 39.03N 95.70W
07/09/2007 E0.75 INCH SHAWNEE KS TRAINED SPOTTER
DIME SIZE HAIL.
&&
BNSpecial weather statement, Jul 9, 4:48 PM CDT, 46 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 448 PM CDT MON JUL 9 2007 KSZ036-037-092215- GEARY-MORRIS- 448 PM CDT MON JUL 9 2007 THROUGH 515 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 10 MPH ACROSS PORTIONS OF GEARY AND MORRIS COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. THE STRONGER WINDS WILL LIKELY EXTEND SEVERAL MILES AWAY FROM THE CENTER OF THE THUNDERSTORMS. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE WHITE CITY...PARKERVILLE AND DWIGHT.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 4:02 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 26 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.